Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Diagnosed with aplastic anemia, advised increase in platelet transfusions post rabbit serum-based treatment. Any other treatment options?

Hi, My 65 year old brother was diagnosed with aplastic anemia in December 2011. Six weeks ago, he had a rabbit serum-based treatment. He has since been in the hospital with blood on his lungs; it is thought that his platelet transfusions should be increased to prevent the bleeding . In any event, his regular doctor told my sister-in-law yesterday that it would be a miracle if he survives. I realize that this is a very unusual disease with not much history to go on. However, aren t there other alternatives than just giving up? Thank you.
Asked On : Mon, 23 Apr 2012
Answers:  1 Views:  69
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
Addiction Medicine Specialist 's  Response
I'm very sorry to hear about your brother. Aplastic anemia is a very serious condition. The bone marrow shuts down and no longer makes any white blood cells (protective immune cells), red blood cells (vital oxygen carrying cells), or platelets (clotting cells). This can happen due to cancers, radiation exposure, certain drugs, and many other causes.
Treatments vary and include steroids, injectable colony stimulating factors, transfusions (putting the cells in), and sometimes bone marrow transplantation. Transplantation is very hard to do because there must be an exact match (often a family member or child must donate, but even then a match is not guaranteed). However sometimes, depending on the actual reason for the anemia in the first place, the body starts making cells again on its own. Providing supportive care in the hospital is sometimes all we can do.
I hope things get better for your brother and I will keep him and your family in my thoughts.
Answered: Mon, 23 Apr 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor